Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 5, 2017Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Jul 5, 2017, 8:02 PM EDT for Cattaraugus County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 8:02 PM EDT (00:02 UTC)
Expired
Jul 5, 2017, 8:45 PM EDT
In force
43 min
Issued by
NWS Buffalo, NY

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 70 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS81 KBUF 060002
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
802 PM EDT WED JUL 5 2017

NYZ020-085-060045-
Cattaraugus-Southern Erie-
802 PM EDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CATTARAUGUS AND SOUTHERN
ERIE COUNTIES...

At 802 PM EDT, a strong thunderstorm was located 8 miles northwest of
Salamanca and moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Salamanca, Springville, Ashford, Franklinville, Ashford Hollow, Great
Valley, New Albion, Little Valley, East Otto and Cattaraugus.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4229 7895 4255 7859 4232 7831 4231 7831
      4215 7884
TIME...MOT...LOC 0002Z 234DEG 8KT 4226 7881 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 5, 7:24 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 5, 7:24 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
724 PM EDT Wed Jul 5 2017

.SYNOPSIS...
Moisture will increase over the region tonight and Thursday with a
slowly increasing chance of showers and thunderstorms, mainly east
and south of the Niagara Frontier. A cold front will approach and
eventually move through Western New York on Friday with a better
chance of more widespread showers and thunderstorms. Some lingering
widely scattered showers will be possible Saturday, but otherwise
expect a mainly dry weekend with cooler temperatures.

&&

.NEAR TERM /THROUGH THURSDAY/...
Visible satellite imagery showing an arc of congested cumulus along
a convergence zone from Cattaraugus County into the western Finger
Lakes, with radar imagery showing a few isolated showers drifting
ENE along this boundary across the Southern Tier. The isolated
showers will continue into this evening as the convergence zone is
maintained by a weak inverted trough and the remnants of daytime
lake breeze boundaries. Areas closer to the lakeshores will be clear
through this evening with stable lake shadows slowly fading.

Surface high pressure will slowly move off the East Coast this
evening while moisture moves in from the South and Midwest. This,
together with a weakening cap at about 750mb, will allow for
isolated convective development to continue into the evening, mainly
well inland from the interior Southern Tier into the Western Finger
Lakes, and eventually into the Tug Hill region overnight. One
feature to watch will be the weak shortwave trough moving NE through
Ohio this evening, as this may be a trigger for overnight albeit
weak convection. But, without typical daytime surface boundaries,
pinpointing timing and location will be difficult, although high res
convective allowing models suggest a better chance from about the
Finger Lakes region northeast into Eastern Lake Ontario overnight.
Dewpoints will continue to creep upward through the 60s overnight.
This will result in a more muggy feel to the air compared to the
past few nights.

Thursday...the continued SSW flow into the region will result in a
weak SW-NE oriented surface trough across WNY.  This, together with
afternoon lake breezes, should result in a little more coverage of
showers and possible thunderstorms, with higher confidence E/SE of
the Niagara Frontier/Lake Erie shoreline due to lake shadowing.
Still, the the majority of the day for all areas should be
precipitation free with the showers being scattered and short lived
in nature.

By this time, higher dewpoints will have made it north across the
region, resulting in somewhat uncomfortable conditions as high
temperatures in the low to mid 80s at lower elevations and upper 70s
higher terrain, and these will be accompanied by dew points in the
mid to upper 60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Unsettled weather continues across the region during this period.

There will be some lingering showers to start out Thursday night but
these will taper off as a weak ridge of surface high pressure builds
across the CWA. It will be a warm, muggy night with lows mainly in
the mid to upper 60s but a bit cooler across the interior southern
tier and north country.

On Friday an approaching cold front brings the likelihood of pre-
frontal showers and thunderstorms during the afternoon hours with
the entire region is in SPCs marginal risk area.  The front is
forecast to be on the western New York doorstep right around 00Z.
Temperature-wise it will be another warm, humid day with highs in
the low to mid 80s away from the cooling effects of the lakes.

The cold front crosses the forecast area Friday night. Showers and
thunderstorms taper off from west to east overnight. Temperatures
will be a few degrees cooler than Thursday night dipping down into
upper 50s to low 60s.

On Saturday lingering morning showers across the north country taper
off. While most of the region will be rainfree through the day there
could be some diurnal showers developing during the afternoon but
certainly only scattered. Look for noticeably less humid and cooler
conditions as highs will generally range from the upper 60s to mid
70s.

High pressure begins to build over the region Saturday providing
clear skies that will allow temps to cool into the low to mid 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The forecast for Sunday into the middle of next week will be
controlled by a broad mid-upper level trough across the Great Lakes
and New England downstream of an amplified western CONUS ridge. This
trough will ensure temperatures which will run slightly below to
near normal with comfortably humidity levels. Highs will largely
peak in the 70s with overnight lows dipping down into the 50s. The
cool air aloft within the trough will likely keep around partly to
mostly cloudy skies much of the time especially during the afternoon
time periods with diurnal instability.

The trough will also keep a threat for showers and possible
thunderstorms each day as it lingers over our region. While not
expecting a washout any particular day have included broad brush
chance POPs through Wednesday. Any more widespread periods of shower
and thunderstorm activity will be tied to the passage of a
shortwave or surface front. The 12z medium range guidance remains in
wide disagreement with any of these features. For example the EC
brings a front through on Sunday then shows Mon-Tues dry followed by
a chance of precipitation again on Wednesday while the GFS and GEM
models focus precipitation on Mon-Tuesday. This disagreement leads to
low confidence in the precipitation forecast through the long term
thus the reason for an extended period of broadbrush chance POPs.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Widely scattered showers and isolated thunderstorms will continue
this evening from the interior Southern Tier into the western Finger
Lakes. The heavier showers may produce isolated/brief MVFR to IFR
conditions, otherwise VFR will prevail this evening. Overnight a few
isolated showers may continue from the Southern Tier into the Finger
Lakes and Tug Hill region. Some MVFR CIGS may develop across the
higher terrain of the Southern Tier, otherwise VFR will continue.

On Thursday scattered showers and isolated thunderstorms will
develop from midday through the afternoon, with the best coverage
likely inland and away from the stabilizing influence of the lakes.
The heavier showers may again produce brief/isolated MVFR to IFR,
otherwise VFR will prevail outside of some MVFR CIGS across the
higher terrain of the Southern Tier.

Outlook...
Friday...VFR/MVFR with -SHRA/-TSRA likely.
Saturday...VFR...isolated to scattered MVFR with -SHRA/TSRA.
Sunday...VFR.
Monday...VFR...isolated to scattered MVFR with -SHRA/TSRA.

&&

.MARINE...
High pressure over the East Coast will move offshore overnight and
allow a weak trough to develop over Western NY by Thursday. This
will allow some convection to develop overnight and Thursday, mainly
on and S/SE of lake breezes. A cold front will swing across the
Eastern Great Lakes Friday night, with both westerly winds and waves
increasing possibly to small craft advisory thresholds late Friday
night and into Saturday morning. High pressure will move across the
mid Atlantic on and provide the region with a quiet weather pattern
on Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HITCHCOCK/ZAFF
NEAR TERM...HITCHCOCK/ZAFF
SHORT TERM...LEVAN
LONG TERM...SMITH
AVIATION...HITCHCOCK
MARINE...ZAFF
Hazardous weather outlook, Jul 5, 5:15 AM EDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
515 AM EDT Wed Jul 5 2017

NYZ001>008-010>014-019>021-085-060915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
515 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
515 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 5, 8:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
802 PM EDT WED JUL 5 2017

NYZ020-085-060045-
Cattaraugus-Southern Erie-
802 PM EDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CATTARAUGUS AND SOUTHERN
ERIE COUNTIES...

At 802 PM EDT, a strong thunderstorm was located 8 miles northwest of
Salamanca and moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Salamanca, Springville, Ashford, Franklinville, Ashford Hollow, Great
Valley, New Albion, Little Valley, East Otto and Cattaraugus.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4229 7895 4255 7859 4232 7831 4231 7831
      4215 7884
TIME...MOT...LOC 0002Z 234DEG 8KT 4226 7881

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:14 PM EDTSpecial Weather StatementBUFCattaraugus91 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.